Hail, Dundy
- When
- June 5, 4:45 PM MST
- Where
- Dundy County, 4.87 mi N of Parks
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.120, -101.730
Two different thunderstorms moved south through Southwest Nebraska during the afternoon and into the evening hours. Hail up to grapefruit size was reported near McCook.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Two different thunderstorms moved south through Southwest Nebraska during the afternoon and into the evening hours. Hail up to grapefruit size was reported near McCook. The same storm produced wind gusts up to 64 MPH near Indianola.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 5, 4:23 PM MST, 22 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 523 PM MDT Sun Jun 5 2022 .SHORT TERM...(This evening through Wednesday Morning) Issued at 1251 PM MDT Sun Jun 5 2022 The main story for the short term period will be the multiple days of severe weather potential. SPC has an Enhanced risk of severe weather along and east of Highway 25 with a slight risk to the west. Recent CAMS indicate initiation across Kit Carson and Cheyenne (CO) between 19-21Z. RAP forecast soundings indicate a very unstable air mass developing with 2500-3500 j/kg of MLCAPE and ~4000 j/kg of MUCAPE. MUCAPE of this magnitude plus 0-6 wind shear of 35-45 knots will support the potential for hail greater than 2 inches in diameter. The storms will grow upscale into a cluster after 6pm MT, as a bowing segment will develop across eastern portions of the area with 70+ mph winds possible. A tornado threat is possible, especially during the early evening hours as the LLJ begins to ramp up, but am currently expecting any potential tornado threat to be confined to any storm mergers and boundary ingestion (similar to last night) with a quick spin up possible. The severe storms are expected to be out of the CWA around 10pm MT. Monday, the active weather continues across the area as a warm front moves northward out of Oklahoma into the area which will allow moist air to advect into the CWA. A shortwave comes out of the Rockies which will be the focus for storms during the afternoon hours, with again with severe potential as large hail, damaging winds and some tornadoes possible. The tornado potential will look to be along the warm front. The strong moisture advection will also lead to the potential for some flash flooding concerns, especially for areas that has received the most rainfall over the pas few days. High temperatures for the day are currently forecasted to be in the 80s across the entire area along with overnight lows falling into the 50s. Into Tuesday, yet another chance for thunderstorms exists as another wave moves into the area as an MCS develops. This will again bring the potential for more flash flooding concerns, dependent on where the heaviest rainfall falls the previous days. There is currently some uncertainty with how widespread and the magnitude the severe potential will be as convection/lingering cloud cover will more than likely remain present during the morning hours. Currently, the main threats look to be large hail and damaging winds along with the heavy rainfall potential. .LONG TERM...(Wednesday through Sunday) Issued at 1251 PM MDT Sun Jun 5 2022 The long term period starts out with northwesterly flow as a weak ridge remains across the western CONUS. Moisture will still be present across the area, but the potential doesn't look as good for widespread showers and storms for the area, however isolated to widely scattered precipitation still looks to be a possibility. High temperatures for Wednesday are currently forecasted to be cooler in the 70s across the area as cloud cover is anticipated to last throughout the day. Thursday, the same synoptic pattern remains with the exception of a stronger shortwave being present within the overall flow. Showers and storms will be possible, with a chance for severe again returning to the area during the afternoon and evening hours. Confidence is not overly high at this time to pinpoint exact hazards and locations for the severe potential but at this time it appears that some risk does exist. Warmer temperatures return as high temperatures are forecasted to be in the 80s along with breezy southerly winds with gusts of 25-35 mph. The latter portion of the extended period has the ridge over the western CONUS amplifying a bit as high pressure builds into the SW portion of the country. Depending on how far north the high pressure can make it into the CWA will dictate any further shower and storm chances as guidance indicates the potential for some additional disturbances moving off of the Rockies and into the plains. An even warmer trend is expected to begin in part to the high pressure with highs in the 80s before the potential for 90s returns by next Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 520 PM MDT Sun Jun 5 2022 Currently watching storms move into SW Nebraska from the Nebraska Panhandle, the anticipation is they will become severe as they move into the KMCK terminal near 01Z, will continue watching trends for any changes of speed as they approach the terminal. Confidence continues to wane if KGLD will see storms so will keep VCTS as the best forcing for storms enters the area. Storms will exit the area around 03Z as wins will turn to the SSE before becoming more northerly towards the end of the period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...Trigg LONG TERM...Trigg AVIATION...Trigg
Hazardous Weather Outlook National Weather Service Goodland KS 255 PM MDT Sun Jun 5 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-062100- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 255 PM MDT Sun Jun 5 2022 /355 PM CDT Sun Jun 5 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe Thunderstorm Watch is in effect for the entire area until 9pm MDT or 10pm CDT. Destructive hail up to baseballs, damaging wind gusts up to 75 mph and locally heavy rainfall. A few tornadoes are also possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Strong to severe thunderstorms will once again move through the area Monday afternoon through Monday night and again Tuesday afternoon through Tuesday night producing large hail, damaging winds and locally heavy rainfall which may produce flash flooding. Tornadoes are also possible. The weather pattern becomes a bit less active Wednesday through Thursday although severe weather will be possible. Dry weather returns Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected. If you observe any form of severe weather, flooding or damage please contact the National Weather Service in Goodland.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
438 PM MDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 4 SSE BOGUE 39.32N 99.65W
06/05/2022 E1.75 INCH GRAHAM KS PUBLIC
GOLF BALL SIZED HAIL REPORTED AT LOCATION.
&&
MRCSpecial Weather Statement
National Weather Service Goodland KS
540 PM CDT Sun Jun 5 2022
KSZ016-052300-
Graham KS-
540 PM CDT Sun Jun 5 2022
...A strong thunderstorm will impact portions of east central Graham
County through 600 PM CDT...
At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Palco, or 15 miles southeast of Hill City, moving northeast at 20
mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of east central Graham
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kansas.
&&
LAT...LON 3917 9964 3922 9972 3935 9961 3924 9960
3916 9961
TIME...MOT...LOC 2239Z 226DEG 17KT 3924 9961
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
KAKSpecial Weather Statement
National Weather Service Goodland KS
445 PM MDT Sun Jun 5 2022
COZ092-052315-
Cheyenne County CO-
445 PM MDT Sun Jun 5 2022
...A strong thunderstorm will impact portions of northeastern
Cheyenne County in east central Colorado through 515 PM MDT...
At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Weskan, or 17 miles northeast of Cheyenne Wells,
moving southwest at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Cheyenne County in east central Colorado.
This includes Highway 385 between mile markers 157 and 161, and
between mile markers 165 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado...and west central Kansas.
&&
LAT...LON 3892 10241 3905 10228 3905 10205 3887 10204
3883 10206
TIME...MOT...LOC 2245Z 042DEG 15KT 3903 10217
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
024Special Weather Statement
National Weather Service Goodland KS
515 PM MDT Sun Jun 5 2022
NEZ079-052345-
Dundy NE-
515 PM MDT Sun Jun 5 2022
...A strong thunderstorm will impact portions of Dundy County through
545 PM MDT...
At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Enders Reservoir State Recreation Area, or 14
miles south of Imperial, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Dundy County,
including the following locations... Max.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Nebraska.
&&
LAT...LON 4008 10132 4005 10193 4035 10203 4035 10132
TIME...MOT...LOC 2315Z 318DEG 25KT 4030 10167
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
024Special Weather Statement
National Weather Service Goodland KS
521 PM MDT Sun Jun 5 2022
COZ092-052345-
Cheyenne County CO-
521 PM MDT Sun Jun 5 2022
...A strong thunderstorm will impact portions of southeastern
Cheyenne County in east central Colorado through 545 PM MDT...
At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Weskan, or 12 miles east of Cheyenne Wells, moving
south at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado, including the following
locations... Arapahoe.
This includes Highway 385 between mile markers 138 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado...and west central Kansas.
&&
LAT...LON 3865 10235 3894 10223 3892 10204 3862 10205
3862 10211
TIME...MOT...LOC 2321Z 009DEG 16KT 3886 10213
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
024PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 19 N PARKS 40.31N 101.73W
06/05/2022 E0.25 INCH DUNDY NE TRAINED SPOTTER
SPOTTER REPORTED PEA SIZED HAIL AND
TWENTY-TWO HUNDREDTHS OF RAIN.
&&
KAKThe Goodland radar (KGLD), 84 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
A few hailstones were reported to be 2/3rds the size of a dollar bill in diameter.
Estimated wind gusts of 50-60 MPH with heavy rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039113, 1039120, 1039114, 1039115, 1039118, 1039116, 1039119, 1039117.